Drug-induced liver injury is a major safety issue in anti-tuberculosis (TB) chemotherapy. The long- term goal of our research is to improve the safety profile of medication with anti-TB drugs. The objective of this application is to determine the mechanism of liver injury associated with rifampicin and isoniazid co-therapy. Extensive studies have been conducted previously to investigate the liver injury caused by rifampicin and isoniazid in mice or rats;however, none of these studies mimicked the hepatotoxicity in humans. Species differences between rodents and humans in responding to rifampicin and/or isoniazid are expected. Pregnane X receptor (PXR) is a transcription factor regulating a gene network involved in the metabolism of xenobiotics and endobiotics. The ability of chemicals to activate PXR is species- dependent. Rifampicin is a human specific PXR activator, which strongly activates human PXR, but has a very weak effect on mouse PXR. To overcome the species differences in ligand-dependent PXR activation, we generated a PXR-humanized mouse model. By using these PXR-humanized mice, we noted that rifampicin and isoniazid-induced liver injury is human PXR-dependent. However, rifampicin- mediated PXR activation does not alter isoniazid metabolism. By using a metabolomic approach, we found that rifampicin and isoniazid co-treatment caused protoporphyrin IX (PP-IX) accumulation, specifically in liver, and this is human PXR-dependent. PP-IX is an intermediate in porphyrin synthesis, and has been shown to be hepatotoxic in previous studies. Based upon our preliminary data and previous reports, we hypothesize that rifampicin and isoniazid co-treatment disturbs porphyrin synthesis, and the accumulation of PP-IX in liver mediates the hepatotoxicity. To test our hypothesis, we will pursue the following two specific aims: (1) identify the toxic mediator(s) in the liver injury caused by rifampicin and isoniazid co-therapy. Our working hypothesis is that the accumulation of PP-IX in liver is the key mediator of the hepatotoxicity caused by rifampicin and isoniazid co-therapy;and (2) determine the human PXR-dependent pathway(s) responsible for the hepatotoxicity in rifampicin and isoniazid co- therapy. Our working hypothesis is that human PXR-mediated up-regulation of aminolevulinic acid synthase 1, the rate-limiting enzyme in porphyrin synthesis in liver, is critical in the hepatotoxicity caused by rifampicin and isoniazid co-therapy. The results from these studies are expected to provide a new paradigm for the mechanistic understanding of rifampicin and isoniazid-induced hepatotoxicity. Novel strategies, based upon human PXR, aminolevulinic acid synthase 1, and PP-IX, can be developed to predict, prevent, and treat the liver injury caused by rifampicin and isoniazid co-therapy.

Public Health Relevance

Rifampicin and isoniazid co-therapy frequently causes liver injury, and even liver failure. This proposed project will provide a novel mechanistic understanding of the liver injury induced by rifampicin and isoniazid co-therapy, which can be applied to predict, prevent, and treat this toxic event.

Agency
National Institute of Health (NIH)
Institute
National Institute of Diabetes and Digestive and Kidney Diseases (NIDDK)
Type
Research Project (R01)
Project #
5R01DK090305-04
Application #
8609026
Study Section
Xenobiotic and Nutrient Disposition and Action Study Section (XNDA)
Program Officer
Serrano, Jose
Project Start
2012-02-20
Project End
2017-01-31
Budget Start
2014-02-01
Budget End
2015-01-31
Support Year
4
Fiscal Year
2014
Total Cost
$328,425
Indirect Cost
$110,925
Name
University of Pittsburgh
Department
Type
DUNS #
004514360
City
Pittsburgh
State
PA
Country
United States
Zip Code
15213
Liu, Ke; Li, Feng; Lu, Jie et al. (2014) Bedaquiline metabolism: enzymes and novel metabolites. Drug Metab Dispos 42:863-6
Liu, Ke; Li, Feng; Lu, Jie et al. (2014) Role of CYP3A in Isoniazid Metabolism In Vivo. Drug Metab Pharmacokinet 29:219-22
Li, Feng; Lu, Jie; Cheng, Jie et al. (2013) Human PXR modulates hepatotoxicity associated with rifampicin and isoniazid co-therapy. Nat Med 19:418-20